Format

Send to

Choose Destination
J Cutan Med Surg. 2015 Sep-Oct;19(5):504-6. doi: 10.1177/1203475415582306. Epub 2015 Apr 15.

Systemic Allergic Contact Dermatitis After Formaldehyde-Containing Influenza Vaccination.

Author information

1
Division of Dermatology, University of Ottawa, Ottawa, ON, Canada alexkuritzky@gmail.com.
2
Division of Dermatology, University of Ottawa, Ottawa, ON, Canada.

Abstract

BACKGROUND:

Systemic contact dermatitis occurs when a patient sensitized to an allergen topically is systemically reexposed to the allergen and develops a cutaneous eruption.

OBJECTIVE:

To report the case of a 48-year-old male who developed explosive dermatitis following injection of a formaldehyde-containing influenza vaccine and was subsequently shown to be strongly positive to formaldehyde and formaldehyde-releasing allergens by patch testing, as well as to review the literature for similar cases.

METHODS:

A PubMed search was made using the following search terms: systemic contact dermatitis, formaldehyde, influenza, and vaccine.

RESULTS:

A review of the literature revealed 2 cases of systemic contact dermatitis from formaldehyde derived from aspartame and 1 case from a thimerosal-containing influenza vaccine. No cases caused by formaldehyde in influenza or other vaccines were found.

CONCLUSION:

This case highlights the importance of considering systemic allergic contact dermatitis in any patient presenting with dermatitis following injection of a formaldehyde-containing vaccine.

KEYWORDS:

dermatitis; dermatology

PMID:
25876644
DOI:
10.1177/1203475415582306
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center